Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 34, NWS New Orleans, LA

May 17, 2018Jackson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at May 17, 2018, 12:56 PM CDT for Jackson County, Mississippi. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2018, 12:56 PM CDT (17:56 UTC)
Expired
May 17, 2018, 1:30 PM CDT
In force
34 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Jackson County, MS

The radar

The Mobile radar (KMOB), 33 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1317 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

923 
WUUS54 KLIX 171756
SVRLIX
MSC059-171830-
/O.NEW.KLIX.SV.W.0034.180517T1756Z-180517T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
1256 PM CDT THU MAY 17 2018

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Northern Jackson County in southern Mississippi...

* Until 130 PM CDT.

* At 1255 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles west of Wade to Vancleave, moving east at 5
  mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Escatawpa, Hurley, Big Point, Vancleave, Wade and Helena. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3050 8866 3070 8885 3070 8851 3052 8840
      3048 8840 3047 8841
TIME...MOT...LOC 1755Z 280DEG 6KT 3064 8872 3055 8864 

HAIL...1.75IN
WIND...60MPH
 
$$

32
1 follow-up statement
830 
WWUS54 KLIX 171815
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
115 PM CDT THU MAY 17 2018

MSC059-171830-
/O.CON.KLIX.SV.W.0034.000000T0000Z-180517T1830Z/
Jackson MS-
115 PM CDT THU MAY 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR NORTHERN JACKSON COUNTY...

At 115 PM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Wade to near Vancleave, moving east at
5 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Escatawpa, Hurley, Big Point, Vancleave, Wade and Helena. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3050 8866 3070 8885 3070 8851 3052 8840
      3048 8840 3047 8841
TIME...MOT...LOC 1815Z 280DEG 6KT 3063 8868 3054 8860 

HAIL...1.75IN
WIND...60MPH
 
$$

32

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:09 PM CDT, 47 minutes earlier.

Area forecast discussion, May 17, 12:09 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1209 PM CDT Thu May 17 2018

.AVIATION...

VFR conditions will prevail at most of the terminals through the
forecast period. There could be some scattered convection that
develops between now and 01z at KGPT, and have VCTS wording in
place to reflect this risk. At KMCB, a brief period of light fog
could produce visibilities of 3 to 5 miles around 12z tomorrow.
Any fog should clear by 13z. 32

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  91  68  92  68 /  10  10  20  10
BTR  93  70  93  70 /  10  10  20  10
ASD  93  69  92  69 /  20  10  20  10
MSY  93  73  92  73 /  10  10  20  10
GPT  90  72  90  72 /  40  10  30  20
PQL  90  69  90  68 /  50  20  30  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, May 17, 11:02 AM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1102 AM CDT Thu May 17 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-180415-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1102 AM CDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected today, mainly
during the afternoon and early evening hours. Frequent lightning,
gusty winds to 40 mph, small hail and brief heavy rainfall can be
expected from the stronger storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered showers and thunderstorms will be possible
each day Friday through Wednesday. A few strong thunderstorms
will be possible. The main hazard would be strong downburst winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

32

In the hours before

Special weather statement, May 17, 12:19 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1219 PM CDT THU MAY 17 2018

MSZ082-171800-
Jackson MS-
1219 PM CDT THU MAY 17 2018

...STRONG THUNDERSTORM AFFECTING NORTHERN JACKSON COUNTY...

At 1217 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Vancleave, or 14 miles northwest of Escatawpa,
moving east at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hurley, Big Point, Vancleave and Wade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3054 8843 3054 8878 3072 8882 3074 8873
      3073 8847
TIME...MOT...LOC 1717Z 260DEG 10KT 3065 8872

32

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 12:19 PM CDTSpecial Weather StatementLIXJackson41 min
May 17, 12:27 PM CDTSevere Thunderstorm WarningLIXJackson33 min
May 17, 6:06 PM CDTSpecial Weather StatementLIXJackson114 min
May 17, 6:59 PM CDTSpecial Weather StatementLIXHarrison, Jackson61 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.